• The pattern of amphotericin B toxicity was assessed retrospectively in a group of 20 children with cancer who had received one or more courses of the drug for treatment of systemic fungal infection. Azotemia was the most frequent complication, developing during 23 of 24 treatment courses. Other major toxic effects, in decreasing order of frequency, were anemia, hypokalemia, thrombocytopenia, and neutropenia. Infusion side effects, including drug-related fever, chills, and nausea, were also frequently seen. Seventeen of 20 patients were treated for disseminated histoplasmosis. Nineteen of 20 patients had acute leukemia. Although interaction with other agents could not be excluded, amphotericin B appeared to be the major causative agent for the toxic reactions noted. In no patient, however, was administration of amphotericin B stopped because of drug toxicity.
(Am J Dis Child 133:731-734, 1979)